U.S. doctors online nowAsk doctors free
A 24-year-old female asked:

I'm on birth control. i take all the active pills and skip the dummies so as to have maybe 4 periods a year. lately i've been bleeding heavily. cause?

2 doctor answers2 doctors weighed in
Dr. Raj Syal
Dr. Raj Syalanswered
Obstetrics and Gynecology 34 years experience
The pills: This is a common problem with the way you are taking the pills. If it works it is very convenient, if it does not it causes lots of bleeding problems. I would try every other month.
Dr. Paula Hillard
Obstetrics & Gynecology 45 years experience
Pills or other: The most common side effect of extended bc pills is unpredictable, irregular bleeding.It's not entirely clear why it happens, nor exactly clear how to treat or prevent it. Almost everyone has irregular bleeding at least at first with continuous pills. But, there are other serious causes of heavy bleeding--from pregnancy, to infections (stis or other), to polyps, to cysts. See your doctor.
Last updated Oct 4, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.